For healthcare professionals
SIRS Criteria Calculator
The systemic inflammatory response syndrome (SIRS) criteria count 4 signs of a body-wide inflammatory response: temperature, heart rate, breathing and white cell count. SIRS is present with 2 or more. They come from a 1992 consensus conference led by Bone. This tool is written for clinicians and is not a diagnosis.
Patient values
Enter the current values. PaCO2 and band forms can be left empty if not measured. Nothing you enter leaves this page.
What you will see
How many of the 4 SIRS criteria are met, and whether SIRS is present (2 or more).
Educational only, not medical advice. Not a diagnosis. Decisions belong to the treating team.
Source
Bone RC and colleagues, ACCP/SCCM Consensus Conference, Chest 1992. The criteria are taken from the open-access (CC BY) methods of Qin and colleagues, Diagnostics 2026, and the threshold of 2 or more from Xythalis and colleagues, Nursing in Critical Care 2026 (CC BY). The tests check every cut point at and next to its boundary, and that each criterion counts only once.
Validated in
Adults. Qin and colleagues studied 516 adults with suspected infection at a tertiary emergency center in China; Xythalis and colleagues studied 530 adults with suspected infection in a Greek emergency department.
Limits
SIRS is sensitive but not specific: many patients without serious illness meet it. For 28-day mortality, Qin and colleagues found SIRS had the weakest discrimination of 4 scores (area under the curve 0.686), with a sensitivity of 91.8% and a specificity of 41.3%. Sepsis definitions have moved from SIRS (Sepsis-1) to organ dysfunction measured by SOFA (Sepsis-3) (Qin 2026). Both studies were in adults; this tool uses the adult cut points.
The 4 criteria
One point for each of the following; SIRS is present with 2 or more (Qin 2026) (Xythalis 2026):
- Temperature above 38 °C or below 36 °C
- Heart rate above 90 beats per minute
- Respiratory rate above 20 breaths per minute, or PaCO2 below 32 mmHg
- White cell count above 12,000/mm³ or below 4,000/mm³, or more than 10% immature (band) forms
The criteria come from the 1991 consensus conference of the American College of Chest Physicians and the Society of Critical Care Medicine, published by Bone and colleagues in 1992 (Bone 1992) (Qin 2026).
Worked example: a temperature of 38.5 °C, a heart rate of 110, a respiratory rate of 16 and a white cell count of 8,000/mm³ meet 2 criteria (temperature and heart rate), so SIRS is present.
What the studies found
In 516 adults with suspected infection, SIRS (2 or more) had the highest sensitivity of 4 scores for 28-day mortality but the lowest specificity, and the weakest overall discrimination (area under the curve 0.686), compared with NEWS2, SOFA and SOFA-2 (Qin 2026).
In 530 adults with suspected infection scored by emergency nurses at triage, qSOFA and NEWS2 predicted 28-day in-hospital mortality better than SIRS, and NEWS2 predicted an ICU stay of 3 days or more better than SIRS (Xythalis 2026).
Related calculators
For sepsis under the current definition, see the qSOFA score calculator and the SOFA score calculator. For an early warning score from 7 vital signs, use the NEWS2 score calculator. Other bedside scores are listed under For healthcare professionals.
Sources
- Qin J, Yan Y, Wang C, et al. A Comparative Evaluation of SIRS, NEWS2, SOFA, and the Novel SOFA-2 Score for Sepsis Classification Agreement and Outcome Prediction. Diagnostics (Basel). 2026;16(11):1579. doi:10.3390/diagnostics16111579. PMID 42279460. Open access (CC BY 4.0). Methods: SIRS criteria; 516 adults with suspected infection; SIRS AUC 0.686, sensitivity 91.84%, specificity 41.33% for 28-day mortality. pmc.ncbi.nlm.nih.gov/articles/PMC13257333/
- Xythalis D, Kalafati M, Mpouzika M, et al. A Real-Time Prospective Evaluation of the Prognostic Accuracy of SIRS, MEWS, NEWS2 and qSOFA in Predicting ICU Admission and Mortality in an Emergency Department: Implications for Nursing Practice. Nurs Crit Care. 2026;31(1):e70302. doi:10.1111/nicc.70302. PMID 41504404. Open access (CC BY 4.0). SIRS positive with 2 or more criteria; 530 adults. pmc.ncbi.nlm.nih.gov/articles/PMC12781961/
- Bone RC, Balk RA, Cerra FB, et al. Definitions for sepsis and organ failure and guidelines for the use of innovative therapies in sepsis. The ACCP/SCCM Consensus Conference Committee. Chest. 1992;101(6):1644-1655. doi:10.1378/chest.101.6.1644. PMID 1303622. Original paper (cited; the criteria used here are taken from Qin 2026, CC BY). doi.org/10.1378/chest.101.6.1644
Written and maintained by the uncovermyrisk.com editorial team. We do not have a medical reviewer; every claim links to its primary source above. Last reviewed: 2026-11-02. Spotted an error? See About.